Open Access
Translator Disclaimer
April 2004 Algebraic methods toward higher-order probability inequalities, II
Donald St. P. Richards
Ann. Probab. 32(2): 1509-1544 (April 2004). DOI: 10.1214/009117904000000298


Let (L,) be a finite distributive lattice, and suppose that the functions f1,f2:Lℝ are monotone increasing with respect to the partial order . Given μ a probability measure on L, denote by $\mathbb{E}(f_{i})$ the average of fi over L with respect to μ, i=1,2. Then the FKG inequality provides a condition on the measure μ under which the covariance, $\operatorname{Cov}(f_{1},f_{2}):=\mathbb{E}(f_{1}f_{2})-\mathbb{E}(f_{1})\mathbb{E}(f_{2})$ , is nonnegative. In this paper we derive a “third-order” generalization of the FKG inequality: Let f1, f2 and f3 be nonnegative, monotone increasing functions on L; and let μ be a probability measure satisfying the same hypotheses as in the classical FKG inequality; then $$\begin{array}{l}2\mathbb{E}(f_{1}f_{2}f_{3})\\\qquad{}-[\mathbb{E}(f_{1}f_{2})\mathbb{E}(f_{3})+\mathbb{E}(f_{1}f_{3})\mathbb{E}(f_{2})+\mathbb{E}(f_{1})\mathbb{E}(f_{2}f_{3})]\\\qquad{}+\mathbb{E}(f_{1})\mathbb{E}(f_{2})\mathbb{E}(f_{3})\end{array}$$ is nonnegative. This result reduces to the FKG inequality for the case in which f31.

We also establish fourth- and fifth-order generalizations of the FKG inequality and formulate a conjecture for a general mth-order generalization. For functions and measures on ℝn we establish these inequalities by extending the method of diffusion processes. We provide several applications of the third-order inequality, generalizing earlier applications of the FKG inequality. Finally, we remark on some connections between the theory of total positivity and the existence of inequalities of FKG-type within the context of Riemannian manifolds.


Download Citation

Donald St. P. Richards. "Algebraic methods toward higher-order probability inequalities, II." Ann. Probab. 32 (2) 1509 - 1544, April 2004.


Published: April 2004
First available in Project Euclid: 18 May 2004

zbMATH: 1047.60011
MathSciNet: MR2060307
Digital Object Identifier: 10.1214/009117904000000298

Primary: 60E15
Secondary: 60J60

Keywords: association , conjugate cumulants , Diffusion equations , FKG inequality , graph theory , interacting particle systems , Ising models , likelihood ratio test statistics , monotone power functions , observational studies , partial orders , percolation , Ramsey theory , reliability theory , Selberg’s trace formula , Sperner theory , total positivity

Rights: Copyright © 2004 Institute of Mathematical Statistics


Vol.32 • No. 2 • April 2004
Back to Top